Divergence Palsy due to Divalproex and Oxcarbazepine

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

This case series is the first to describe divergence palsy as an adverse effect of antiepileptic drug use. Diplopia is a common adverse effect of antiepileptic drugs, but no explanatory motility deficit has ever been reported.

Methods

We present 2 patients, 1 on oxcarbazepine and 1 on divalproex, each with a normal examination result between spells and divergency palsy when symptomatic.

Results

Discontinuation of the antiepileptic medication led to resolution of the episodes in both cases. Rechallenge with the offending agent after washout in one patient resulted in recurrence of diplopia and divergence palsy, both resolving after subsequent withdrawal of the antiepileptic.

Conclusions

Antiepileptic drugs may cause divergence palsy.

Related Topics

    loading  Loading Related Articles